Some medicines can cause increased sensitivity to the sun. Some of them increase the risk of sunburn, thereby indirectly increasing the risk of skin cancer. In other instances, exposure to the sun while taking the medicine can cause a rash or hives. The exact reactions vary for different types of medicines.
A wide variety of medicines can cause sun sensitivity, including some antihistamines, antibiotics, antidepressants, drugs used to treat heart disease and high blood pressure, oral diabetes medications, and cancer chemotherapy drugs, among others.
Examples of specific medicines that cause increased sun sensitivity include the following:
Amitriptyline (brand name Elavil), and other drugs in the "tricyclic" category, used to treat depression.
Several antibiotics, including doxycycline, tetracycline, ciprofloxacin, ofloxacin, levofloxacin, and trimethoprim.
Atropine (brand name Donnatal), a drug used to treat nausea.
Chlorothiazide and hydrochlorothiazide, which are diuretics used to treat hypertension or heart failure.
Some cholesterol-lowering medications, such as lovastatin (Mevacor) and simvastatin (Zocor).
Griseofulvin, used to treat fungal infections.
Nonsteroidal anti-inflammatory drugs, including naproxen, ketoprofen, and ibuprofen, among others. Some of the drugs in this category are available over the counter. Ibuprofen is the generic name for the active ingredient in the common over-the-counter painkillers Advil and Motrin.
Sulfa drugs, such as sulfadiazine (used to treat urinary tract infections) and sulfasalazine (used to prevent infection in burns).
Tretinoin (brand names Avita, Renova, and Retin-A) and isotretinoin (Accutane), used to treat acne and other skin disorders.
To protect yourself against sun sensitivity caused by medicines, always read the labels on over-the-counter drugs and the written materials that come with prescription drugs to see whether a drug can cause this side effect. Often, pharmacists will place special stickers on the bottles of prescription medications that cause sun sensitivity, but for over-the-counter drugs, you need to read all the warnings on the label. If you are unsure whether a medicine that you are taking causes sun sensitivity, ask your doctor or pharmacist.
People who are taking medicines that can cause sun sensitivity need to be especially careful to protect themselves from the sun by staying out of the sun during the time of day when the sun's rays are strongest (10 a.m. to 4 p.m.), wearing protective clothing and hats, and using sunscreen.